Kansas, 2010

Flash Flooding and Flood in Kansas, June 13 to 14, 2010

June 13 to 14, 2010 · NWS TOP · 18 events in 12 counties and zones

Strong winds and heavy rain accompanied a strong storm complex which moved through northeastern and east central Kansas late Sunday night into Monday morning. 00 inches were commonly reported across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Strong winds and heavy rain accompanied a strong storm complex which moved through northeastern and east central Kansas late Sunday night into Monday morning. Rainfall totals of between .75 and 2.00 inches were commonly reported across the area. Isolated reports over 2 inches were also received by the National Weather Service. Flooding and flash flooding impacted the areas that received the most rain overnight. The hardest hit areas of flooding and flash flooding were Geary, Morris, Riley, Wabaunsee, Douglas, and Lyon Counties, where multiple reports of stranded motorists and closed roads were received.

Aside from the flooding resulting from the heavy rain, strong winds did damage to portions of Topeka, Kansas near midnight. A storm damage survey concluded that tree damage was the result of strong straight line winds, estimated between 70 and 85 mph, which pushed through the area overnight. Large trees were snapped or uprooted by the winds, and fell on nearby structures and vehicles. A wind gust of 83 mph was measured just south of downtown Topeka near 21st Avenue and Kansas Avenue.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 12, 10:59 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 12, 10:59 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1159 PM CDT SAT JUN 12 2010

.AVIATION...

FOR THE 06Z TAFS...FOCUS CONTINUES TO BE ON CONVECTION MOVING
THROUGH MHK...WHICH WILL REACH TOP/FOE NEAR 08Z THEN PERSIST
FOR MUCH OF THE NIGHT. WITH SCATTERED/MULTI-CELLULAR NATURE OF
TSRA...MAINTAINED TEMPO GROUP. SFC FRONT WILL MOVE LITTLE
OVERNIGHT...SO MAY NEED TO EXTEND TEMPORAL DURATION OF TSRA AT
EACH OF THE TERMINALS LONGER THAN CURRENTLY FORECAST...CONSIDERING
TSRA STRETCHING DOWN TO THE TX/OK PANHANDLES. CIGS HAVE BEEN
PREDOMINANTLY VFR WITH TSRA UPSTREAM...AND CONTINUED THAT TREND.
DO EXPECT A BREAK IN CONVECTION SUNDAY AFTERNOON...WITH ANOTHER
ROUND OF TSRA SUNDAY EVE SIMILAR TO TONIGHT. WILL REFRAIN FROM
MENTIONING NOW DUE TO UNCERTAINTY ON TIMING/TRACK OF SUNDAY
STORMS. PLACEMENT OF FRONT SIGNIFICANTLY IMPACTS WIND DIR.

LUNDE

&&

PREV DISCUSSION... /ISSUED 350 PM CDT SAT JUN 12 2010/

DISCUSSION...
20Z WATER VAPOR SHOWS A CLOSED LOW SPINNING OVER THE DESERT
SOUTHWEST WITH SOUTHWESTERLY FLOW OVER THE CENTRAL PLAINS. SFC OBS
SHOW A STALLED FRONT/INVERTED SFC TROUGH FROM NEAR GREAT BEND TO
OTTAWA AND WASHINGTON. ALSO THE OLD OUTFLOW BOUNDARY FROM THIS
MORNINGS CONVECTION HAS MOVED DOWN TO AROUND CHANUTE TO NEAR
HERINGTON. CONVECTION HAS COMMENCED IN THE TX PANHANDLE AND THERE
AREA A FEW MORE ISOLATED STORMS FORMING ACROSS CENTRAL AND SOUTHWEST
KS.

THE MAIN PROBLEM FOR TONIGHT AND SUNDAY IS FIGURING OUT WHERE THE
CONVECTION WILL GO. MODELS CONTINUE TO SHOW A VERY MOIST AIRMASS
AHEAD OF THE SFC FRONT WITH PWS PROGGED TO BE BETWEEN 2 AND 2.25
INCHES /WELL ABOVE NORMAL/. WITH ALL OF THE MODELS SHOWING THE
INVERTED TROUGH REMAINING ACROSS THE FAR WESTERN COUNTIES OF THE
FORECAST AREA...THEY KEEP THE 850 THETA-E RIDGE OVER THE FORECAST
AREA WITH GENERAL DIFFLUENCE OVERHEAD. THINKING IS THAT CONVECTION
OVER SOUTHWEST KS WILL MOVE NORTHEAST ALONG THE SFC TROUGH. HPC
FAVORS AN AXIS OF HEAVY PRECIP FARTHER SOUTH THAN THE 12Z GFS AND
NAM WHICH WOULD BRING IT RIGHT ACROSS THE AREA. THINK THERE WILL BE
EFFICIENT PRECIP WITH WARM RAIN PROCESSES AND RAINFALL RATES IN
EXCESS OF 3 INCH/HR CREATING A FLASH FLOOD THREAT TONIGHT THROUGH
SUNDAY MORNING AND HAVE ISSUED A WATCH BECAUSE OF THIS. BECAUSE OF
THE MORNING CONVECTION...THE BETTER INSTABILITY IS MAINLY ACROSS
CENTRAL KS WHERE THERE COULD BE A WIND AND HAIL THREAT ALONG WITH
THE HEAVY RAIN. OTHERWISE THINK THE FLOODING POTENTIAL WILL BE THE
GREATER HAZARD OVERNIGHT. DID NOT STRAY TOO FAR FROM MOS NUMBERS FOR
LOWS AND HIGHS GIVEN THE UNCERTAINTY IN HOW THE NEXT MCS WILL
EVOLVE. DID HEDGE SLIGHTLY COOLER FOR HIGHS SUNDAY EXPECTING
CONVECTIVE DEBRIS TO BE MOVING THROUGH DURING THE MORNING.

WOLTERS

UNCERTAINTY ON FRONT/EFFECTIVE FRONT POSITION RISES FOR SUNDAY NIGHT
INTO MONDAY...WITH MUCH DEPENDING ON MESOSCALE INTERACTION OF
CONVECTIVE SYSTEMS OF TONIGHT INTO SUNDAY. UPPER TROF STILL EXPECTED
TO EXIT THE ROCKIES SUNDAY NIGHT FOR LARGE SCALE FORCING...BUT THE
TREND FOR A MORE SOUTHWARD TRACK OF ANY SUBSEQUENT MCS SHOULD BE
FARTHER SOUTH WITH TIME WITH THE FRONT SINKING SOUTH. THIS TRACK
COULD STILL IMPACT AREAS THAT RECEIVE HEAVY RAINS IN THE NEXT FEW
PERIODS. EXPECT LITTLE CHANGE IN ATMOSPHERIC CONDITIONS NEAR THE
BOUNDARY WITH PRECIPITABLE WATER VALUES NEAR TWO TIMES NORMAL AND
MODERATE ELEVATED CAPE FOR NEAR SEVERE AND EFFICIENT RAIN PRODUCING
STORMS. ANOTHER FLASH FLOOD WATCH MAY BE NEEDED FOR SUNDAY NIGHT
INTO MONDAY AS THE MESOSCALE FEATURES COME INTO FOCUS. SOME SMALL
PRECIPITATION CHANCES WILL BE KEPT INTO TUESDAY FOR MAINLY SOUTHERN
AREAS ON THE NORTH END OF ANY CONVECTIVE SYSTEMS.

THE CHANCE FOR PRECIPITATION ON INTO THE EARLY WEEKEND IS LOW BUT
NOT ZERO...WITH CLIMATOLOGICAL AVERAGE VALUES HARD NOT TO INCLUDE.
SOME SIGNALS FOR ELEVATED CONVECTION LATE TUESDAY NIGHT INTO
WEDNESDAY AS HIGH PRESSURE PUSHES OFF THE EAST AND THE NEXT UPPER
TROF DEVELOPS TO THE WEST. MOISTURE AND INSTABILITY PROFILES ARE NOT
TERRIBLY DEEP OR IMPRESSIVE AND WILL LEAVE THESE PERIODS DRY. THE
WESTERN TROF WILL AGAIN BE A SLOW MOVER AND ALLOW HEIGHTS TO BUILD
OVER THE CENTRAL AND EASTERN CONUS. OPERATIONAL AND ENSEMBLE DATA
CONTINUE TO SUGGEST A FRONT DROPPING SOUTH INTO THE AREA AROUND
FRIDAY...BUT HAVE SOME CONCERNS THIS WILL NOT BE THE CASE WITH THE
ZONAL FLOW OVERHEAD. WILL KEEP POPS IN THE SLIGHT RANGE WITH LITTLE
CHANGE IN TEMPERATURES...WITH NEAR TO SLIGHTLY ABOVE NORMAL TEMPS
THE NORM.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 1 PM
SUNDAY FOR KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-
KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-
KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&
Hazardous weather outlook, Jun 12, 5:22 PM CST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
622 PM CDT SAT JUN 12 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-132330-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
622 PM CDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ACROSS SOUTHERN AND CENTRAL KANSAS WILL MOVE INTO
AND CONTINUE TO DEVELOP OVER NORTHEAST KANSAS THIS EVENING AND
OVERNIGHT. TONIGHT...STORMS WILL BE CAPABLE OF LARGE HAIL AND
STRONG WINDS ACROSS NORTH CENTRAL KANSAS. OVERNIGHT...STORMS WILL
LIKELY CONGEAL INTO A COMPLEX AND PRODUCE VERY HEAVY RAIN AND
POTENTIALLY STRONG WINDS. RAINFALL COULD BE HEAVY ENOUGH TO CAUSE
FLASH FLOODING. THEREFORE A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
THE OVERNIGHT HOURS THROUGH SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WITH VERY HEAVY RAIN ARE LIKELY AGAIN SUNDAY NIGHT
AND MONDAY MORNING. ADDITIONAL RAINFALL COULD EXACERBATE ANY
ONGOING FLOODING. RIVER FLOODING MAY BECOME A GREATER CONCERN TO
START THE WORK WEEK AS THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY
AND TUESDAY ACROSS THE ENTIRE AREA.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

The radar

The Topeka radar (KTWX), 64 km away, was scanning. The volume nearest the first event began at 08:33 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 8 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Morris

When
June 13, 2:33 AM CST to 3:33 AM CST
Where
Morris County, 1.46 mi NNE of Diamond Spgs to 4.55 mi SE of Dunlap
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.570, -96.721

Several areas of flash flooding were reported by law enforcement in southeast Morris County. Dunlap Road and V Ave. had an estimated 6 inches of water flowing over the road. Main Street in Council Grove has some flooding. 1900 Road near Wilsey was reported to be near flooding with water rising. Additional secondary and county roads flooded.

Flash Flood, Lyon

When
June 13, 2:56 AM CST to 3:56 AM CST
Where
Lyon County, 3.7 mi NNW of Allen to 3.94 mi S of Allen
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.698, -96.201

Highway 56 near Bushong and several gravel roads were reported to have 6 inches of flowing water across the roadway.

Flash Flood, Morris

When
June 13, 5:05 AM CST to 6:05 AM CST
Where
Morris County, 2.82 mi SSE of Dunlap to 6.25 mi N of Diamond Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.542, -96.352

Dunlap Road near Dunlap and X Avenue near Burdick are closed due to flooding. Highway 149 near Wilsey was inundated with water.

Thunderstorm Wind, Dickinson

When
June 13, 8:35 PM CST to 8:58 PM CST
Where
Dickinson County, 5.11 mi NE of Holland to 4.61 mi SSE of Chapman
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.820, -97.210

Law enforcement officers and trained spotters reported estimated 70 mph winds across Dickinson County.

Thunderstorm Wind, Geary

When
June 13, 9:09 PM CST to 9:25 PM CST
Where
Geary County, 5.07 mi S of Alida to 16.46 mi E of (Fri)marshall Aaf Ft
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.027, -96.943

Law enforcement officers and trained spotters reported strong winds of approximately 70 mph.

Flash Flood, Geary

When
June 13, 9:30 PM CST to 10:30 PM CST
Where
Geary County, 0.67 mi ENE of Junction City to 1.09 mi NW of Grandview Plaza
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.032, -96.818

South Washington Street was nearly impassible due to runoff from heavy rainfall.

Thunderstorm Wind, Wabaunsee

When
June 13, 9:51 PM CST to 10:18 PM CST
Where
Wabaunsee County, 0.54 mi W of Alma to 5.1 mi SE of Maple Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.020, -96.290

Law enforcement officers and trained spotters from across Wabaunsee County estimated 60 mph wind gusts.

Thunderstorm Wind, Pottawatomie

When
June 13, 9:52 PM CST to 10:10 PM CST
Where
Pottawatomie County, 2.76 mi WNW of Wamego to 3.27 mi E of Emmett
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.210, -96.370

Trained spotters near St. George, Wamego, and Louisville all reported estimated 70 mph wind gusts.

Thunderstorm Wind, Lyon

When
June 13, 9:55 PM CST to 10:00 PM CST
Where
Lyon County, Emporia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.400, -96.180

The public reported an estimated 60 mph wind gust. This report was relayed from KVOE radio in Emporia.

Flash Flood, Riley

When
June 13, 10:10 PM CST to 11:10 PM CST
Where
Riley County, 3.38 mi E of Rocky Ford to 3.75 mi WSW of Zeandale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.231, -96.517

Multiple roads were flooded in the city of Manhattan and were impassible. Two water rescues were performed in the city where cars stalled in the flood waters.

Flash Flood, Morris

When
June 13, 10:11 PM CST to 11:11 PM CST
Where
Morris County, 2.23 mi WSW of Wilsey to 3.59 mi NNE of Helmick
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.618, -96.709

Flash flooding was reported on 1400 Road and V Avenue making the roads impassible.

Flash Flood, Pottawatomie

When
June 13, 10:15 PM CST to 11:15 PM CST
Where
Pottawatomie County, 2.89 mi N of St George to 3.1 mi SE of St George
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.241, -96.421

Flush Road north of St. George was flooded.

Thunderstorm Wind, Osage

When
June 13, 10:19 PM CST to 10:24 PM CST
Where
Osage County, 1.26 mi WSW of Osage City to 0.46 mi NNE of Osage City Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.623, -95.841

Trained spotters from Osage City reported estimated 75 mph wind gusts. No damage from the city was reported.

Thunderstorm Wind, Shawnee

When
June 13, 10:25 PM CST to 10:35 PM CST
Where
Shawnee County, 4.12 mi SW of Topeka to 1.35 mi S of Topeka
Measured
72 kt (83 mph) measured gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
39.016, -95.743

A strong mesovortex associated with a line of thunderstorms created a microburst that caused tree and structure damage in Topeka. A large Sycamore tree approximately 60 inches in diameter, with the center partially rotted out, was snapped. A large Oak tree was uprooted near 21st Avenue and Kansas Avenue. Other trees measuring 12 to 24 inches in diameter were snapped. A storm chaser took measurements of the wind and reported an 83 mph wind gust associated with the storm.

Thunderstorm Wind, Jefferson

When
June 13, 10:48 PM CST to 11:06 PM CST
Where
Jefferson County, 0.56 mi SW of Perry to 4.11 mi NNE of Buck Creek
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.074, -95.407

Power lines were downed in Perry as a result of broken tree limbs.

Thunderstorm Wind, Anderson

When
June 13, 11:18 PM CST to 11:23 PM CST
Where
Anderson County, 0.54 mi W of Garnett
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.280, -95.240

A power pole in Garnett was snapped.

Flash Flood, Douglas

When
June 13, 11:19 PM CST to June 14, 12:19 AM CST
Where
Douglas County, 1.45 mi NE of Lawrence to 2.82 mi SSE of Lawrence
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.985, -95.211

Ousdahl and 23rd Street in Lawrence flooded, prompting water rescues. Police later barricaded the road. The 1100 block of 19th Avenue in Lawrence south of University of Kansas flooded.

Flood, Lyon

When
June 14, 1:38 AM CST to 2:38 AM CST
Where
Lyon County, 2.82 mi SSW of Lang to 3.82 mi ESE of Emporia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.432, -96.097

Several roads flooded across Lyon County. The 1800 block of road 145, the 1450 block of Road V, the 1400 block of Road 150, 1500 block of Road R, and the 1700 block of Road H flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244167, 244168, 244184, 244272, 244277, 244189, 244283, 244279, 244286, 244196, 244197, 244240, 244291, 244269, 244271, 244296, 244247, 244254.